Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Sioux Falls, SD

July 10, 2023Bon Homme County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2023, 3:14 PM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 3:14 PM CDT (20:14 UTC)
Expired
Jul 10, 2023, 3:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:35 PM CDTHAIL 14 Ese Tabor, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS53 KFSD 102014
SVRFSD
SDC009-135-102045-
/O.NEW.KFSD.SV.W.0083.230710T2014Z-230710T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
314 PM CDT Mon Jul 10 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bon Homme County in southeastern South Dakota...
  Southwestern Yankton County in southeastern South Dakota...

* Until 345 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located near Tabor, or
  near Tyndall, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tabor around 325 PM CDT.

Other locations in the path of this severe thunderstorm include
Yankton and Lewis And Clark State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9777 4286 9781 4292 9790 4306 9775
      4290 9735 4286 9739 4287 9741 4285 9744
      4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 2014Z 306DEG 19KT 4295 9775 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
2 follow-up statements
384 
WWUS53 KFSD 102031
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
331 PM CDT Mon Jul 10 2023

SDC009-135-102045-
/O.CON.KFSD.SV.W.0083.000000T0000Z-230710T2045Z/
Bon Homme SD-Yankton SD-
331 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL BON HOMME AND SOUTHWESTERN YANKTON COUNTIES...

At 331 PM CDT, a severe thunderstorm was located near Tabor, or near
Lewis And Clark State Recreation Area, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lewis And Clark State Recreation Area and Yankton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9776 4303 9768 4290 9735 4286 9739
      4287 9741 4285 9744 4286 9750 4285 9758
      4286 9762 4284 9769 4284 9770
TIME...MOT...LOC 2031Z 306DEG 19KT 4290 9765 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
368 
WWUS53 KFSD 102046
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
346 PM CDT Mon Jul 10 2023

SDC009-135-102056-
/O.EXP.KFSD.SV.W.0083.000000T0000Z-230710T2045Z/
Bon Homme SD-Yankton SD-
346 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BON HOMME AND
SOUTHWESTERN YANKTON COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern South Dakota.

LAT...LON 4291 9776 4303 9768 4290 9735 4286 9739
      4287 9741 4285 9744 4286 9750 4285 9758
      4286 9762 4284 9769 4284 9770
TIME...MOT...LOC 2045Z 306DEG 19KT 4286 9757 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:42 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 12:42 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1242 PM CDT Mon Jul 10 2023

.SHORT TERM...(Today and Tonight)
Issued at 409 AM CDT Mon Jul 10 2023

Broad weak warm air advection with a southwest breeze has kept
temperatures in the 60s early this morning with a few typical cooler
spots dipping to the upper 50s. Abundant sunshine and efficient
mixing will kick temperatures into the 80s across the region by mid
day. Summer heat and more humid conditions make a comeback today
with highs expected to reach well into the 80s east of I-29 and the
90s near and west of the I-29 corridor. A southwest breeze will
provide a bit of relief from the heat, as well as unstable cumulus
developing this afternoon.

By early afternoon, a west-to-east oriented prefrontal sfc trough
develops near the Hwy 14 corridor with mid 60s to near 70s dew
points pooling south of the I-90 corridor as the trough sags south.
Moderate instability of 1500-2000 J/kg couples with increasing 0-6km
effective shear (30-40 kts) to set the stage for severe weather
threat late this afternoon through early evening. By mid afternoon,
much of the region should reach convective temperatures with capping
disintegrating. The Euro/NAM show potential for isolated strong to
severe storms to develop near or east of the James River Valley in
southeast South Dakota or even potentially parts of southwest
Minnesota mid afternoon, aided by ascent from a weak mid level wave
and upper jet nosing in from the northwest. Increased pops in this
area to account for latest Euro/NAM/HRRR solutions that support
this, given these are the models performing better with current
(higher) dew points in the upper 50s to lower 60s.

Late in the afternoon, attention turns more to south of I-90 and
especially near the Nebraska/South Dakota/Iowa tri-state area and
U.S. Hwy 20 area where the threat for isolated to scattered
supercells is highest (i.e., via strongest destabilization and
deep layer shear). Inverted V soundings and DCAPE of 1400-2000
J/kg suggest potential for damaging wind gusts up to 70 mph, and
storm mode coupled with mid level lapse rates of 6.5-7.5 C/km
supports up to golf ball sized hail (or perhaps even larger, via
analog soundings). There is also a low threat for a tornado or two
if sfc winds can locally alter to more of a southeast (instead of
southwest) direction. Threats are similar both north and south of
the I-90 corridor, but HREF updraft helicity tracks signal the
greater coverage (scattered vs very isolated) and severity of the
threat will be south of I-90. Storms will track mainly
southeasterly, likely exiting southward by 8 to 10 PM.
Precipitable water values exceeding one inch favor pockets of
heavy downpours with stronger storms as well.

Behind this activity, a trailing cold front brings in drier low
level air and shifts winds northward overnight. Expect temperatures
to fall into the 50s (north under clearer skies) to lower 60s (south
where clouds and higher moisture content linger) overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 409 AM CDT Mon Jul 10 2023

TUESDAY: Monday's front sags to somewhere in the vicinity from the
Hwy 20 corridor to the I-80 corridor by Tuesday morning, bringing a
cool start to the day. Below normal temperatures persist Tuesday
behind the front with drier, light northeast winds. May see
scattered high based showers during the day

The now quasi-stationary front (to our south) will extend back
northwest through the High Plains, ahead of another strong wave
ejecting from the Rockies late Tuesday. This becomes the focus for
convection in the High Plains Tuesday afternoon and evening, which
will gradually track southeast along the instability gradient
through the evening.

While isolated elevated convective development remains possible
Tuesday afternoon west of I-29, the better rain chance develops
Tuesday night. 00z models are still split into two camps: 1) the
nocturnal low level jet aids MCS development in the High Plains,
likely tracking an MCS with severe threat to our south with heavy
rain threat the greatest south of the I-90 corridor and 2)
convection develops in eastern SD Tuesday mid to late evening and
merges into an MCS, bringing severe wx (hail and wind) threat and
heavy rain threat Tuesday night across the forecast area. While
ensemble guidance would continue to favor the first solution, cannot
entirely discount the 2nd/worse case scenario just yet. Ensemble
guidance continues to support a 60-80% chance of a widespread 0.25
inches of rain with deterministic guidance favoring pockets of
downpours producing 2+ inches of rain. The heaviest rain is still
favored to occur south of the I-90 corridor (again favoring the
first, more likely solution), but the location could range from near
the Sioux City metro to near the Omaha metro.

WEDNESDAY THROUGH FRIDAY: Confidence decreases in the forecast late
week with periods of low chances for showers and storms as weak
waves track through in northwest flow aloft. Wednesday should start
off mainly dry and cool again, but another mid level wave trailing
through the Northern Plains poses a low chance for another round of
isolated storms to develop with nonzero severe weather potential.
This similar pattern continues through at least Friday with low
evening/night storm chances depending on where weak disturbances
track in northwest flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Jul 10 2023

VFR conditions expected at KHON/KFSD over the next 24 hours with
the primary impact to aviation operations being a wind shift from
the west-southwest to the north-northeast with some gusts up to 20
kts as a cold front drops south across the region. A few -TSRA
could develop along the front, but coverage is expected to be very
limited, so will not include any mention at this time. Toward the
end of the period, there could be some decaying showers and
thunderstorms from overnight convection across western SD, but
timing/coverage uncertainty precludes mention in the 10.18Z TAF.

For KSUX, better chances for -TSRA exist from late this afternoon
into the early evening along a pre-frontal surface boundary.
Introduced a TEMPO group for this possibility from 10.22Z-11.02Z,
but coverage may still be more scattered in nature and updates are
likely. MVFR/IFR conditions possible if a thunderstorm moves over
the airfield. In addition, any thunderstorm has the potential to
produce damaging wind gusts and/or hail. For now, will not include
higher end potential impacts in TAF. Away from thunderstorms, VFR
conditions will also be the rule at KSUX with surface winds
shifting to the north-northeast late this evening with eventual
passage of the cold front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...Rogers
Hazardous weather outlook, Jul 10, 1:27 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
127 PM CDT Mon Jul 10 2023

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>065-111830-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-
127 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible mid afternoon
through mid evening. Large hail up to ping pong ball size and
damaging wind gusts up to 65 mph are the main threats with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected to spread through on Tuesday
night, bringing a threat for isolated severe thunderstorms with large
hail and damaging winds, as well as pockets of heavy downpours.

Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ066>071-111830-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-Union-
127 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered strong to severe thunderstorms are likely
late this afternoon through early this evening. Hail up to ping
pong ball size, damaging wind gusts up to 75 mph, heavy
downpours, and an isolated tornado or two are the main threats
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected to spread through on Tuesday
night into early Wednesday, bringing a threat for isolated severe
thunderstorms with large hail and damaging winds and pockets of
locally heavy downpours.

Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:46 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton29 min
Jul 10, 3:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix23 min
Jul 10, 3:34 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix26 min
Jul 10, 3:38 PM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton37 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner31 min
Jul 10, 3:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jul 10, 4:09 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner36 min
Jul 10, 4:17 PM CDTSevere Thunderstorm WarningFSDLincoln, Union28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.